Skip to main content

Fourier Analysis of Local Discontinuous Galerkin Methods for Linear Parabolic Equations on Overlapping Meshes

Abstract

A new local discontinuous Galerkin method for convection–diffusion equations on overlapping mesh was introduced in Du et al. (BIT Numer Math 1–24, 2019). In the new method, the primary variable u and auxiliary variable \(p=u_x\) are solved on different meshes. The stability and suboptimal error estimates for problems with periodic boundary conditions were derived. Numerical experiments demonstrated that the convergence rates cannot be improved if the dual mesh is constructed by using the midpoint of the primitive mesh. Several alternatives to gain optimal convergence rates were demonstrated in Du et al. (2019). However, the reason for accuracy degeneration is still unclear. In this paper, we will use Fourier analysis to analyze the scheme for linear parabolic equations with periodic boundary conditions in one space dimension. We explicitly write out the error between the numerical and exact solutions, and investigate the reason for the accuracy degeneration. Moreover, we also find out some superconvergence points that may depend on the perturbation constant in the construction of the dual mesh. Since the current work is based on Fourier analysis, we only consider uniform meshes. Numerical experiments will be given to verify the theoretical analysis.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. Bassi, F., Rebay, S.: A high-order accurate discontinuous finite element method for the numerical solution of the compressible Navier–Stokes equations. J. Comput. Phys. 131, 267–279 (1997)

    MathSciNet  Article  Google Scholar 

  2. Cao, W., Zhang, Z.: Superconvergence of local discontinuous Galerkin method for one-dimensional linear parabolic equations. Math. Comput. 85, 63–84 (2016)

    MathSciNet  Article  Google Scholar 

  3. Cheng, Y., Shu, C.-W.: Superconvergence of local discontinuous Galerkin methods for convection–diffusion equations. Comput. Struct. 87, 630–641 (2009)

    Article  Google Scholar 

  4. Cheng, Y., Shu, C.-W.: Superconvergence of discontinuous Galerkin and local discontinuous Galerkin schemes for linear hyperbolic and convection–diffusion equations in one space dimension. SIAM J. Numer. Anal. 47, 4044–4072 (2010)

    MathSciNet  Article  Google Scholar 

  5. Chuenjarern, N., Xu, Z., Yang, Y.: High-order bound-preserving discontinuous Galerkin methods for compressible miscible displacements in porous media on triangular meshes. J. Comput. Phys. 378, 110–128 (2019)

    MathSciNet  Article  Google Scholar 

  6. Chung, E., Lee, C.S.: A staggered discontinuous Galerkin method for convection–diffusion equations. J. Numer. Math. 20, 1–31 (2012)

    MathSciNet  Article  Google Scholar 

  7. Cockburn, B., Hou, S., Shu, C.W.: The Runge–Kutta local projection discontinuous Galerkin finite element method for conservation laws. IV: the multidimensional case. Math. Comput. 54, 545–581 (1990)

    MathSciNet  MATH  Google Scholar 

  8. Cockburn, B., Lin, S.Y., Shu, C.W.: TVB Runge–Kutta local projection discontinuous Galerkin finite element method for conservation laws. III: one-dimensional systems. J. Comput. Phys. 84, 90–113 (1989)

    MathSciNet  Article  Google Scholar 

  9. Cockburn, B., Shu, C.W.: TVB Runge–Kutta local projection discontinuous Galerkin finite element method for conservation laws. II: general framework. Math. Comput. 52, 411–435 (1989)

    MathSciNet  MATH  Google Scholar 

  10. Cockburn, B., Shu, C.W.: The Runge–Kutta discontinuous Galerkin method for conservation laws. V: multidimensional systems. J. Comput. Phys. 141, 199–224 (1998)

    MathSciNet  Article  Google Scholar 

  11. Cockburn, B., Shu, C.-W.: The local discontinuous Galerkin method for time-dependent convection–diffusion systems. SIAM J. Numer. Anal. 35, 2440–2463 (1998)

    MathSciNet  Article  Google Scholar 

  12. Douglas Jr., J., Ewing, R.E., Wheeler, M.F.: A time-discretization procedure for a mixed finite element approximation of miscible displacement in porous media, R.A.I.R.O. Analyse numérique 17, 249–256 (1983)

    MathSciNet  Article  Google Scholar 

  13. Douglas Jr., J., Ewing, R.E., Wheeler, M.F.: The approximation of the pressure by a mixed method in the simulation of miscible displacement, R.A.I.R.O. Analyse numérique 17, 17–33 (1983)

    MathSciNet  Article  Google Scholar 

  14. Du, J., Yang, Y.: Maximum-principle-preserving third-order local discontinuous Galerkin methods on overlapping meshes. J. Comput. Phys. 377, 117–141 (2019)

    MathSciNet  Article  Google Scholar 

  15. Du, J., Yang, Y., Chung, E.: Stability analysis and error estimates of local discontinuous Galerkin method for convection-diffusion equations on overlapping meshes. BIT Numer. Math. (2019). https://doi.org/10.1007/s10543-019-00757-4

    Article  Google Scholar 

  16. Gelfand, I.M.: Some questions of analysis and differential equations. Am. Math. Soc. Transl. 26, 201–219 (1963)

    MathSciNet  Google Scholar 

  17. Gottlieb, S., Shu, C.-W., Tadmor, E.: Strong stability-preserving high-order time discretization methods. SIAM Rev. 43, 89–112 (2001)

    MathSciNet  Article  Google Scholar 

  18. Guo, H., Yu, F., Yang, Y.: Local discontinuous Galerkin method for incompressible miscible displacement problem in porous media. J. Sci. Comput. 71, 615–633 (2017)

    MathSciNet  Article  Google Scholar 

  19. Guo, H., Yang, Y.: Bound-preserving discontinuous Galerkin method for compressible miscible displacement problem in porous media. SIAM J. Sci. Comput. 39, A1969–A1990 (2017)

    Article  Google Scholar 

  20. Hurd, A.E., Sattinger, D.H.: Questions of existence and uniqueness for hyperbolic equations with discontinuous coefficients. Trans. Am. Math. Soc. 132, 159–174 (1968)

    MathSciNet  Article  Google Scholar 

  21. Keller, E.F., Segel, L.A.: Initiation on slime mold aggregation viewed as instability. J. Theor. Biol. 26, 399–415 (1970)

    MathSciNet  Article  Google Scholar 

  22. Li, X., Shu, C.-W., Yang, Y.: Local discontinuous Galerkin method for the Keller–Segel chemotaxis model. J. Sci. Comput. 73, 943–967 (2017)

    MathSciNet  Article  Google Scholar 

  23. Liu, Y., Shu, C.-W., Tadmor, E., Zhang, M.: Central local discontinuous Galerkin method on overlapping cells for diffusion equations. ESAIM Math. Model. Numer. Anal. (M2AN) 45, 1009–1032 (2011)

    MathSciNet  Article  Google Scholar 

  24. Patlak, C.: Random walk with persistence and external bias. Bull. Math. Biophys. 15, 311338 (1953)

    MathSciNet  MATH  Google Scholar 

  25. Reed, W.H., Hill, T.R.: Triangular Mesh Methods for the Neutron Transport Equation. Los Alamos Scientific Laboratory Report LA-UR-73-479, Los Alamos (1973)

  26. Wang, H., Shu, C.-W., Zhang, Q.: Stability and error estimates of local discontinuous Galerkin methods with implicit–explicit time-marching for advection–diffusion problems. SIAM J. Numer. Anal. 53, 206–227 (2015)

    MathSciNet  Article  Google Scholar 

  27. Wang, H., Shu, C.-W., Zhang, Q.: Stability analysis and error estimates of local discontinuous Galerkin methods with implicit–explicit time-marching for nonlinear convection–diffusion problems. Appl. Math. Comput. 272, 237–258 (2016)

    MathSciNet  MATH  Google Scholar 

  28. Wang, H., Wang, S., Zhang, Q., Shu, C.-W.: Local discontinuous Galerkin methods with implicit–explicit time marching for multi-dimensional convection–diffusion problems. ESAIM M2AN 50, 1083–1105 (2016)

    MathSciNet  Article  Google Scholar 

  29. Xu, Z., Yang, Y., Guo, H.: High-order bound-preserving discontinuous Galerkin methods for wormhole propagation on triangular meshes. J. Comput. Phys. 390, 323–341 (2019)

    MathSciNet  Article  Google Scholar 

  30. Yang, Y., Shu, C.-W.: Analysis of optimal superconvergence of local discontinuous Galerkin method for one-dimensional linear parabolic equations. J. Comput. Math. 33, 323–340 (2015)

    MathSciNet  Article  Google Scholar 

  31. Yu, F., Guo, H., Chuenjarern, N., Yang, Y.: Conservative local discontinuous Galerkin method for compressible miscible displacements in porous media. J. Sci. Comput. 73, 1249–1275 (2017)

    MathSciNet  Article  Google Scholar 

  32. Zhang, M., Yan, J.: Fourier type error analysis of the direct discontinuous Galerkin method and its variations for diffusion equations. J. Sci. Comput. 52, 638–655 (2012)

    MathSciNet  Article  Google Scholar 

  33. Zhang, M., Shu, C.W.: An analysis of three different formulations of the discontinuous Galerkin method for diffusion equations. Math. Models Methods Appl. Sci. 13, 395–413 (2003)

    MathSciNet  Article  Google Scholar 

  34. Zhong, X., Shu, C.-W.: Numerical resolution of discontinuous Galerkin methods for time dependent wave equations. Comput. Methods Appl. Mech. Eng. 200, 2814–2827 (2011)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yang Yang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Supported by National Science Foundation DMS-1818467.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chuenjarern, N., Yang, Y. Fourier Analysis of Local Discontinuous Galerkin Methods for Linear Parabolic Equations on Overlapping Meshes. J Sci Comput 81, 671–688 (2019). https://doi.org/10.1007/s10915-019-01030-0

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10915-019-01030-0

Keywords

  • Local discontinuous Galerkin method
  • Fourier analysis
  • Error estimates
  • Superconvergence
  • Overlapping meshes